Econometrica: Sep 2000, Volume 68, Issue 5

GMM with Weak Identification

https://doi.org/10.1111/1468-0262.00151
p. 1055-1096

James H. Stock, Jonathan H. Wright

This paper develops asymptotic distribution theory for GMM estimators and test statistics when some or all of the parameters are weakly identified. General results are obtained and are specialized to two important cases: linear instrumental variables regression and Euler equations estimation of the CCAPM. Numerical results for the CCAPM demonstrate that weak‐identification asymptotics explains the breakdown of conventional GMM procedures documented in previous Monte Carlo studies. Confidence sets immune to weak identification are proposed. We use these results to inform an empirical investigation of various CCAPM specifications; the substantive conclusions reached differ from those obtained using conventional methods.

Log In To View Full Content

Back